Alert archive / Texas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 35, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 25, 1998, 8:04 PM CDT for Scurry County, Texas. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 25, 1998, 8:04 PM CDT (01:04 UTC)
- Expired
- May 25, 1998, 8:50 PM CDT
- In force
- 46 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Scurry County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 8:15 PM CDT | Hail 1 | Hermleigh, TX | |
| May 25, 8:23 PM CDT | Hail 2 | Snyder, TX | The same storm that passed through China Grove and Hermleigh pounded a prison east of Snyder with 2-inch diameter hail. The storm was still showing signs of rotation at this point. As the storm moved into northeastern Scurry County the rotation broadened and |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 6:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 3619 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
717 WUUS1 KMAF 260105 RRA SVRMAF TXC415-260150- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 804 PM CDT MON MAY 25 1998 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN SCURRY COUNTY IN NORTHWESTERN TEXAS * UNTIL 850 PM CDT * AT 802 PM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTHEAST OF SNYDER OR 2 MILES NORTHEAST OF CHINA GROVE MOVING NORTH AT 35 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM ARE... HERMLEIGH... SNYDER AND MIDWAY. THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS. TJT/MEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:00 PM CDT, 6 hours 4 minutes earlier.
Area forecast discussion, May 25, 2:00 PM CDT, 6 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 200 PM CDT MON MAY 25 1998 17Z SURFACE ANALYSIS SHOWS STALLED FRONTAL BOUNDARY OVER CENTRAL FORECAST AREA (NEAR KFST) WITH DRYLINE WEST OF KP07. POST FRONTAL DEWPOINTS REMAIN MOSTLY IN THE 50S WITH 60S SOUTH OF FRONT AND EAST OF DRYLINE. KMAF 88D VWP INDICATES DEPTH OF FRONTAL BOUNDARY HAS INCREASED LAST SEVERAL HOURS TO 3000-3500 FEET (NORTHERLY WINDS REMAIN AT OR BELOW 10 KNOTS IN THIS LAYER). SOME CUMULUS CAN BE SEEN OVER SOUTHERN COUNTIES BUT OTHERWISE MID/HIGH LEVEL CLOUDS DOMINATING THE SKY. LATEST WATER VAPOR LOOP SHOWS SHORTWAVE OVER SOUTHERN NEW MEXICO MOVING NORTHEAST. MODELS IN GOOD AGREEMENT IN OVERALL H5 WEATHER PATTERN NEXT SEVERAL DAYS AS SHORTWAVE RIDGE EXPECTED TO DEVELOP OVER EASTERN FORECAST AREA TOMORROW AHEAD OF DEEP LOW APPROACHING PACIFIC NORTHWEST. THIS WILL RESULT IN CONTINUED SOUTHWESTERLY (SUBTROPICAL) FLOW ALOFT. WEAK DISTURBANCES MOVING OUT OF MEXICO COMBINED WITH WEAK FRONTAL BOUNDARY AND DRYLINE SHOULD HELP TO DEVELOP THUNDERSTORMS OVER EASTERN FA (MAINLY NORTHEAST) LATE THIS AFTERNOON/EARLY EVENING AND TOMORROW AFTERNOON. BEST MOISTURE CONVERGENCE (SEE ADAP PRODUCT SS2) REMAINS WELL NORTHEAST OF THE FORECAST AREA (LOW ROLLING PLAINS) ATTM. CAP HOLDING STRONG AS A LOOK OUTSIDE YIELDS NO CUMULUS. AT THE SFC...ETA AND NGM DIFFER SIGNIFICANTLY TOMORROW WITH RESPECT TO RETURN MOISTURE AND POSITION OF DRYLINE. ATTM WILL LEAN CLOSER TO ETA AS HIGHER DEWPOINTS SHOULD STAY CLOSE TONIGHT. THIS WILL RESULT IN CAPES NEAR 2000 OVER EASTERN COUNTY WARNING AREA TOMORROW. THIS COMBINED WITH AFOREMENTIONED DRYLINE MAY GIVE SCATTERED SEVERE THUNDERSTORMS OVER THIS AREA TOMORROW AFTERNOON AS WELL. AS FOR TEMPERATURES...WILL STICK CLOSE TO FWC GUIDANCE TONIGHT AS IT LOOKS REASONABLE GIVEN TRENDS AND EXPECTED DEWPOINTS. FOR TOMORROW WILL GO WITH PERSISTENCE WITH A TOUCH OF FWC GUIDANCE. MAF 62/95 21 CNM 58/95 -- MRF 50/88 -0 P07 69/94 11 EARLE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:29 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 46 min |
| May 25, 8:43 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 32 min |
| May 25, 8:48 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 47 min |
| May 25, 9:21 PM CDT | Tornado Warning | MAF | Borden | 49 min |
| May 25, 9:46 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 64 min |
| May 25, 9:52 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 63 min |
| May 25, 9:55 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 65 min |
| May 25, 11:39 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 51 min |
| May 26, 3:15 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 65 min |
| May 26, 3:22 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Reeves | 48 min |
| May 26, 4:08 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 47 min |
| May 26, 4:14 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 66 min |
| May 26, 4:17 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 48 min |
| May 26, 4:27 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 63 min |
| May 26, 4:37 PM CDT | Tornado Warning | MAF | Andrews | 48 min |
| May 26, 5:18 PM CDT | Flash Flood Warning | MAF | Andrews | 3 hr |
| May 26, 5:24 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 61 min |
| May 26, 5:29 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 66 min |
| May 26, 5:49 PM CDT | Tornado Warning | MAF | Andrews | 51 min |
| May 26, 5:57 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 63 min |
| May 26, 6:31 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 64 min |
| May 26, 6:35 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 65 min |
| May 26, 6:39 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 51 min |
| May 26, 6:49 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 61 min |
| May 26, 6:54 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.